Arizona, 2013

Wildfire in Arizona, June 28 to 30, 2013

June 28 to 30, 2013 · NWS FGZ · 1 event in 1 county or zone

5 miles west of Yarnell, Arizona. and more than 10 degrees above average for June 28-July 1.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
19
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Yarnell Hill Fire started around 536 PM by lightning on Friday June 28th, 2013 about 3.5 miles west of Yarnell, Arizona. The average daily temperature was above average for this area from June 26-July 10...and more than 10 degrees above average for June 28-July 1. The fire grew to about 8,300 acres by the end of June and a total of 8,400 acres before it was fully contained on July 10 around 600 PM. The Yavapai County Sheriff's Office said that 127 buildings in Yarnell and two in Peeples Valley were destroyed in the fire. On Sunday June 30, 2013 around 547 PM, strong winds from a thunderstorm to the northeast pushed the fire over 19 Hot Shots. They all perished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 28, 2:45 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 2:45 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST FRI JUN 28 2013

.SYNOPSIS...A VERY WARM HIGH PRESSURE SYSTEM WILL PRODUCE MUCH ABOVE
NORMAL TEMPERATURES FOR THE NEXT FEW DAYS. NUMEROUS DAILY HIGH
TEMPERATURE RECORDS WILL BE BROKEN...WITH SOME LOCALES APPROACHING
ALL-TIME RECORD VALUES. LOOK FOR A FEW AFTERNOON HIGH-BASED
THUNDERSTORMS ACROSS THE HIGHER TERRAIN STARTING TODAY...SOME WITH
STRONG GUSTY WINDS.

&&

.DISCUSSION...AN EXTREMELY WARM HIGH PRESSURE SYSTEM WILL PRODUCE
AFTERNOON HIGH TEMPS THAT WILL BREAK DAILY RECORDS AT NUMEROUS SITES
FROM TODAY THROUGH SUNDAY. SOME LOCALES MAY EVEN APPROACH ALL-TIME
RECORD HIGH TEMPS. EARLIER THIS AFTERNOON...FLAGSTAFF AIRPORT HIT 96
DEGREES...ONE DEGREE SHY OF THE ALL TIME RECORD OF 97 DEGREES SET IN
1973. TEMPS HAVE FALLEN INTO THE 80S SINCE THEN AS A RESULT OF COOL
OUTFLOW FROM THE MANY THUNDERSTORMS IN THE AREA.

AN EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY FOR THE GLEN AND
MARBLE CANYON AREAS AS WELL AS AREAS BELOW 4000 FEET IN YAVAPAI AND
GILA COUNTIES...AND THE GRAND CANYON.

MODEL DATA INDICATES THE HIGH PRESSURE CENTER SHIFTS NORTHWEST OF THE
STATE BY MONDAY...LEADING TO A SLIGHT DECREASE IN TEMPS...THOUGH
STILL MUCH ABOVE NORMAL.

THUNDERSTORM POTENTIAL: SFC...UPPER AIR...AND SATELLITE DATA INDICATE
THAT MOISTURE CONTINUES TO INCREASE IN AREAS ADJACENT TO AZ.
NORTHEAST FLOW ACROSS THE CENTRAL STATES WILL PUSH MOISTURE
SOUTHWESTWARD ACROSS NM AND INTO AZ. TROPICAL MOISTURE HAS NOW PUSHED
MOST OF THE WAY UP THE GULF OF CALIFORNIA AND COULD MOVE NORTHWARD
INTO AZ IF A STRONG OVERNIGHT MESOSCALE CONVECTIVE SYSTEM DEVELOPS
ACROSS MEXICO.

MOST CONVECTION TODAY HAS BEEN HIGH BASED WITH LITTLE OR NO
PCPN...BUT AT LEAST A FEW STORMS HAVE PRODUCED MEASURABLE RAINFALL.
HAVE OPTED TO REMOVE THE DRY THUNDERSTORM WORDING FROM THE FORECAST
FOR SUBSEQUENT DAYS SINCE WITH INCREASING MOISTURE STORMS MAY PRODUCE
MEASURABLE AMOUNTS.

&&

.AVIATION...FOR THE 00Z PACKAGE...VFR CONDITIONS EXPECTED THROUGH THE
PERIOD. ISOLATED HIGH-BASED THUNDERSTORMS WILL PERSIST THROUGH
03Z/SAT ALONG THE HIGHER TERRAIN...WITH STRONG/GUSTY DOWNDRAFT WINDS
POSSIBLE. WIND SPEEDS AWAY FROM TSTORMS WILL BE RELATIVELY
LIGHT...GENERALLY  UNDER 10-15 KT. ANY TSTORM ACTIVITY WILL DIMINISH
AFTER SUNSET. SIMILAR CONDITIONS EXPECTED TOMORROW WITH ISOLATED
MOUNTAIN SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE AFTER 18Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL PERSIST OVER THE SOUTHWEST THROUGH
THE WEEKEND. AFTERNOON HIGH TEMPERATURES MAY NEAR ALL-TIME RECORDS IN
MANY LOCATIONS ACROSS NORTHERN ARIZONA. AFTERNOON MINIMUM RELATIVE
HUMIDITY VALUES WILL DROP TO 7-15 PERCENT...WITH HIGH HAINES INDICES.
A FEW HIGH-BASED THUNDERSTORMS ARE EXPECTED OVER THE HIGHER TERRAIN
OF NORTHERN ARIZONA...WITH STRONG AND GUSTY DOWNDRAFT WINDS POSSIBLE
FROM ANY THUNDERSTORM. RAINFALL AMOUNTS HOWEVER WILL REMAIN LIGHT AND
SPOTTY. OTHERWISE...LIGHT WINDS ARE EXPECTED THROUGH THE PERIOD.

MONDAY THROUGH WEDNESDAY... WARM TEMPERATURES WILL CONTINUE INTO NEXT
WEEK AS HIGH PRESSURE SITS FIRMLY ACROSS THE WEST. TEMPERATURES WILL
FALL A FEW DEGREES COMPARED TO THE WEEKEND VALUES WITH A SLIGHT
INCREASE IN THUNDERSTORM COVERAGE. MINIMUM AFTERNOON RELATIVE
HUMIDITY VALUES WILL SLOWLY TREND UPWARD. THUNDERSTORM ACTIVITY WILL
BECOME PROGRESSIVELY WETTER BY MIDWEEK.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR AZZ005-006-018-037.

PUBLIC.........DB
AVIATION.......CO
FIRE WEATHER...CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 28, 3:04 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
304 AM MST FRI JUN 28 2013

AZZ004>018-037>040-290700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
304 AM MST FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DAYTIME TEMPERATURES WILL CONTINUE TO INCREASE AND DAILY RECORDS
WILL LIKELY BE BROKEN AT MANY LOCATIONS TODAY. SOME SITES MAY SEE
TEMPERATURES APPROACH ALL-TIME RECORD VALUES.

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED TODAY THROUGH SUNDAY FOR
THE MARBLE AND GLEN CANYON AREAS AS WELL AS FOR ELEVATIONS BELOW
4000 FEET IN THE GRAND CANYON...YAVAPAI COUNTY...AND NORTHERN GILA
COUNTY. SEE PHXNPWFGZ FOR DETAILS.

IN ADDITION TO THE EXTREME HEAT...ISOLATED THUNDERSTORMS MAY
DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH...BUT
LITTLE IF ANY MEASURABLE PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT TEMPERATURES WILL PERSIST THROUGH SUNDAY AND THE
EXCESSIVE HEAT WARNING WILL CONTINUE FOR THE LOWER ELEVATIONS. THE
RISK OF ISOLATED THUNDERSTORMS WILL ALSO CONTINUE EACH DAY FOR THE
HIGHER TERRAIN...WITH GUSTY WINDS AND LIGHTNING THE MAIN THREAT.

In the hours before

Special weather statement, Jun 28, 5:07 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
507 PM MST FRI JUN 28 2013

AZZ008-037-290045-
YAVAPAI AZ-
507 PM MST FRI JUN 28 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 545 PM MST

AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR PEEPLES VALLEY...MOVING SOUTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
   PEEPLES VALLEY...
   YARNELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. SOME
UNSECURED OBJECTS MAY BE BLOWN AROUND. SEEK SHELTER INDOORS UNTIL
THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3414 11278 3429 11289 3437 11266 3424 11258
TIME...MOT...LOC 0005Z 063DEG 11KT 3427 11269

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yavapai County Mountains

When
June 28, 5:36 PM MST to June 30, 11:59 PM MST
Where
Yavapai County Mountains forecast zone
Deaths
19 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Yarnell Hill Fire was started by lightning around 536 PM on Friday June 28 about 3.5 miles west of Yarnell. The fire grew to about 6 acres by Saturday morning. Strong outflow winds form a thunderstorm northeast of Prescott hit the fire Sunday afternoon. The wind caused the fire to blow up and it overtook 19 Granite Mountain Hot Shots. They all perished. The fire grew to around 8,300 acres by the end of June (the final size was 8,400 acres). The Yavapai County Sheriff's Office said that 127 buildings in Yarnell and two in Peeples Valley were destroyed in the fire.

Officials shut down 25 miles of Arizona State Route 89 shortly after the fire started. All of Yarnell was evacuated and part of Peeples Valley was evacuated (at least 600 people total). The Red Cross said that 351 people spent at least one night at one of their shelters.

A Type 2 incident management team was in charge of the fire late on June 30, with a Type 1 team ordered. Southwest Area Type 1 IMT assumed management of the fire on July 1.

Resources on June 30 included 16 engines, eight water tenders, two crash-rescue vehicles, two structure protection vehicles, one bulldozer, one hotshot crew (with another four on order), seven Type 2 handcrews, a camp crew, and four Type 2 hand crews on order. One very large airtanker (VLAT) and an air attack unit were also on order.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Yavapai County Mountains2013-06-3029MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3023MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3031MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3024MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3030MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3043MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3021MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3026MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3028MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3022MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3024MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3023MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3036MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3032MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3027MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3025MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3028MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3021MaleOutside/Open AreasDirect
Wildfire, Yavapai County Mountains2013-06-3027MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459593.